Valproic Acid and topiramate induced hyperammonemic encephalopathy in a patient with normal serum carnitine.

Title

Valproic Acid and topiramate induced hyperammonemic encephalopathy in a patient with normal serum carnitine.

Creator

Blackford Martha G; Do Stephanie T; Enlow Thomas C; Reed Michael D

Publisher

The journal of pediatric pharmacology and therapeutics : JPPT : the official journal of PPAG

Date

2013
2013-04

Description

A 17-year-old female developed hyperammonemic encephalopathy 2 weeks after valproic acid (VPA), 500 mg twice a day, was added to her regimen of topiramate (TPM), 200 mg twice a day. She presented to the emergency department (ED) with altered mental status, hypotension, bradycardia, and lethargy. Laboratory analysis showed mild non-anion gap hyperchloremic acidosis, serum VPA concentration of 86 mg/L, and urine drug screen result that was positive for marijuana. She was admitted to the pediatric intensive care unit for persistent symptoms, prolonged QTc, and medical history. Blood ammonia concentrations were obtained because of her persistent altered mental status, initially 94 mumol/L and a peak of 252 mumol/L. A serum carnitine profile was obtained at the time of hyperammonemia and was found to be normal (results were available postdischarge). VPA and TPM were discontinued on day 1 and day 2, respectively, as the patient's blood ammonia concentration remained elevated. On day 3, her mental status had returned to baseline, and blood ammonia concentrations trended downward; by day 4 her blood ammonia concentration was 23 mumol/L. VPA has been associated with numerous side effects including hyperammonemia and encephalopathy. Recently, drug interactions with TPM and VPA have been reported; however, serum carnitine concentrations have not been available. We discuss the possible mechanisms that VPA and TPM may affect serum ammonia and carnitine concentrations and the use of levocarnitine for patients or treating toxicity.

Subject

topiramate; hyperammonemia; levocarnitine; serum carnitine; valproic acid

Rights

Article information provided for research and reference use only. All rights are retained by the journal listed under publisher and/or the creator(s).

Pages

128–136

Issue

2

Volume

18

Citation

Blackford Martha G; Do Stephanie T; Enlow Thomas C; Reed Michael D, “Valproic Acid and topiramate induced hyperammonemic encephalopathy in a patient with normal serum carnitine.,” NEOMED Bibliography Database, accessed January 18, 2022, https://neomed.omeka.net/items/show/5262.

Social Bookmarking